Montana, 2013High Wind in Montana, February 12 to 17, 2013
February 12 to 17, 2013 · NWS TFX · 17 events in 6 counties and zones
High winds developed over the Rocky Mountain Front and some portions of Central Montana.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over the Rocky Mountain Front and some portions of Central Montana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 12, 4:45 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Feb 12, 4:45 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 PM MST Tue Feb 12 2013
Aviation section updated
.DISCUSSION...
Tonight through Thursday...A strong surface pressure gradient will
remain over a large portion of Central Montana causing strong winds
across the region. The high wind warning in effect will be
continued. Strong winds will spread east Tuesday night and have
thus upgraded the high wind watch to a warning for portions of
Fergus, Meagher, Judith Basin and Cascade counties. Higher terrain
in these areas will be the most likely to see gusts above warning
criteria although widespread elevated winds will be seen. A weak
shortwave will move across the area early Wednesday but
precipitation chances will likely remain confined to terrain of
Western and Southwestern Montana. Although precipitation amounts
will remain low, widespread light precipitation is possible over
Southwest Montana into Thursday. Temperatures look to remain warm
tomorrow before noticeably cooling off Thursday in response to the
previously mentioned shortwave.
Thursday night through Tuesday night...Forecast models continue to
be in good agreement with each other and with the consistency of the
overall forecast through this period. This leads to greater
confidence in the forecast and an overall increasing of the chance
for precipitation when forecasted. A moist northerly flow aloft will
keep at least a chance of snow showers in mountains Thursday night.
An upper level ridge of high pressure will then build into Montana
for Friday through Saturday. As a result, breezy down-sloping
westerly winds will keep the area mostly dry as temperatures warm to
about 10 degrees above seasonal averages by Saturday. A shortwave
trough moving southeast out of the Gulf of Alaska will break down
the upper level ridge and move through the area Saturday night
through Sunday, bringing an increasing chance of snow to the area.
The best chance for snow will be on Sunday with the passage of an
associated cold front. As mentioned above, models have been
consistent with this system and its timing, so have increased
mention of snow to likely across the area. The passage of the cold
front will also cool temperatures to slightly below normal levels
for Sunday and Sunday night. The upper level ridge will then rebuild
briefly over the area Monday/Monday night keeping the only chance
for snow in the mountains and warming temperatures back above
normal. However, another disturbance from the Gulf of Alaska will
move into the area for Tuesday/Tuesday night for another chance of
snow across most of the area. Coulston
&&
.AVIATION...
Updated 2345Z.
With a brisk northwesterly flow aloft...VFR conditions will prevail
over much of the region tonight. However...expect increasing chances
for lowering ceilings and some mountain precip to develop by 12z
Wed. The precip will become a bit more widespread during the day on
Wed over SW MT...with some IFR conditions expected in/near shower
activity. Also mountains could become obscured at times over much of
SW MT on Wednesday. Brusda
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 36 47 23 34 / 0 20 10 10
CTB 32 49 17 35 / 10 10 20 20
HLN 30 44 26 36 / 10 50 30 40
BZN 20 38 20 32 / 10 40 40 50
WEY 7 29 11 27 / 30 60 40 30
DLN 23 43 22 34 / 10 40 30 40
HVR 30 38 12 28 / 0 20 20 10
LWT 28 37 16 28 / 10 30 30 30
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 5 PM MST Wednesday Eastern Glacier...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.
HIGH WIND WARNING from 11 PM this evening to 8 PM MST Wednesday
Blaine...Cascade...Chouteau...Fergus...Judith Basin...Meagher.
&&
weather.gov/greatfalls
Hazardous weather outlook, Feb 12, 5:20 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MST TUE FEB 12 2013
MTZ009-010-048-132200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
520 PM MST TUE FEB 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT. A WINTER WEATHER ADVISORY FOR
BLOWING SNOW IS ALSO IN EFFECT FOR PORTIONS OF THE REGION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A HIGH WIND WARNING AND WINTER WEATHER ADVISORY FOR BLOWING SNOW
REMAINS IN EFFECT UNTIL 5 PM MST WEDNESDAY FOR PORTIONS OF THE
REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. REPORTS OF STRONG WINDS OR WIND
DAMAGE WOULD BE GREATLY APPRECIATED.
MTZ012-013-047-050-051-054-132200-
CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
520 PM MST TUE FEB 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 11 PM MST TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. REPORTS OF STRONG WINDS OR WIND
DAMAGE WOULD BE GREATLY APPRECIATED.
MTZ008-011-014-015-044>046-049-052-053-055-132200-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-EASTERN TETON-JEFFERSON-BROADWATER-
GALLATIN-
520 PM MST TUE FEB 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Feb 12, 4:39 PM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 PM MST TUE FEB 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
02/12/2013 M81 MPH GLACIER MT MESONET
WIND GUSTS NEAR 81 MPH AT THE DEEP CREEK RAWS LOCATION.
SUSTAINED WINDS CURRENTLY BETWEEN 50 AND 57 MPH. TIME OF
EVENT IS ESTIMATED.
&&
BRUSDALocal storm report, Feb 12, 5:35 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 PM MST TUE FEB 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST HEART BUTTE 48.29N 112.84W
02/12/2013 M59 MPH PONDERA MT MESONET
59 MPH WIND GUST AT THE HEART BUTTE RAWS. TIME OF EVENT
IS ESTIMATED.
&&
BRUSDALocal storm report, Feb 12, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
556 PM MST TUE FEB 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
02/12/2013 M55 MPH GLACIER MT DEPT OF HIGHWAYS
55 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK.
&&
BRUSDALocal storm report, Feb 12, 6:47 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
647 PM MST TUE FEB 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND GST HEART BUTTE 48.29N 112.84W
02/12/2013 M61 MPH PONDERA MT MESONET
61 MPH WIND GUST IN HEART BUTTE. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDAHigh Wind, Eastern Glacier
- When
- February 12, 7:00 PM MST to 8:00 PM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
High winds of 54KT (62MPH) were measured at the Cut Bank Airport 3 miles SW of Cut Bank, MT.
High Wind, Southern Rocky Mountain Front
- When
- February 12, 7:00 PM MST to 8:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
High winds of 59KT (68MPH) were measured 24 miles WSW of Choteau, MT.
High Wind, North Rocky Mountain Front
- When
- February 12, 7:00 PM MST to 8:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 77 kt (89 mph) measured gust
- Reported by
- Trained Spotter
High winds of 77KT (89MPH) were measured at Babb, MT.
High Wind, North Rocky Mountain Front
- When
- February 12, 7:00 PM MST to 8:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds of 50KT (58MPH) were measured at the Browning Airport 6 miles WNW of Browning, MT.
High Wind, Southern Rocky Mountain Front
- When
- February 12, 8:00 PM MST to 9:00 PM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
High winds of 50KT (58MPH) were measured in Choteau, MT.
High Wind, Cascade
- When
- February 12, 8:00 PM MST to 9:00 PM MST
- Where
- Cascade forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
High winds of 60KT (69MPH) were measured at Millegan 21 miles SE of Cascade, MT.
High Wind, Toole
- When
- February 12, 8:00 PM MST to 9:00 PM MST
- Where
- Toole forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
High winds of 50KT (58MPH) were measured at the Sweetgrass DOT station 6 miles NNW of Sunburst, MT.
High Wind, North Rocky Mountain Front
- When
- February 12, 9:00 PM MST to 10:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
High winds of 51KT (59MPH) were measured at the Pendroy DOT sensor 2 miles NW of Pendroy, MT.
High Wind, Toole
- When
- February 12, 11:00 PM MST to February 13, 12:10 AM MST
- Where
- Toole forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
High sustained winds of 38KT (44MPH) were measured at 8 miles WNW of Whitlash, MT.
High Wind, North Rocky Mountain Front
- When
- February 12, 11:30 PM MST to February 13, 12:30 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
High winds of 58KT (67MPH) were measured at Heart Butte.
High Wind, Southern Rocky Mountain Front
- When
- February 12, 11:30 PM MST to February 13, 12:30 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
High winds of 63KT (72MPH) were measured at the Theodore Roosevelt Memorial Ranch 17 miles W of Pendroy.
High Wind, Southern Rocky Mountain Front
- When
- February 13, 1:00 AM MST to 2:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
High winds of 66KT (76MPH) were measured at Dellwo 13 miles W of Bynum, MT.
High Wind, Toole
- When
- February 13, 1:30 AM MST to 2:30 AM MST
- Where
- Toole forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
High winds of 63KT (73MPH) were measured 8 miles WNW of Whitlash, MT.
High Wind, Blaine
- When
- February 13, 3:00 AM MST to 4:00 AM MST
- Where
- Blaine forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
High winds of 60KT (69MPH) were measured 13 miles S of Fort Belknap, MT at the Fort Belknap RAWS site.
High Wind, Southern Rocky Mountain Front
- When
- February 16, 1:00 AM MST to 2:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
High winds of 52KT (60MPH) were measured 24 miles WSW of Choteau, MT.
High Wind, North Rocky Mountain Front
- When
- February 16, 3:30 AM MST to 4:30 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
High winds of 59KT (68MPH) were measured at the Deep Creek RAWS site 8 miles SE of East Glacier Park.
High Wind, Southern Rocky Mountain Front
- When
- February 17, 1:00 AM MST to 2:00 AM MST
- Where
- Southern Rocky Mountain Front forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
High winds of 51KT (60MPH) were measured at Dellwo 13 miles W of Bynum, MT.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Arizona, February 12, 20131 injured · $25,000 · 1 event
- Heavy Snow and Winter Weather in Oklahoma, February 12, 201324 events
- Hail and Damaging Wind in Louisiana, February 12, 2013$25,000 · 1.25 in hail · 4 events
- Winter Storm in Texas, February 12, 201318 events
- Heavy Snow and Winter Weather in Texas, February 12, 20139 events
- Winter Weather in Oklahoma, February 12, 20136 events
- Hail in Texas, February 12, 20130.88 in hail · 6 events
- Winter Weather in Texas, February 12, 20135 events
- Winter Weather in Arkansas, February 12 to 13, 20133 events
- Hail in Texas, February 12, 20130.88 in hail · 2 events
- Hail in Texas, February 12, 20130.88 in hail · 2 events
- Hail in Louisiana, February 12, 20130.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437294, 437295, 437296, 437492, 437493, 437496, 437497, 437495, 437498, 437292, 437293, 437491, 437494, 437499, 437500, 437501, 437875.